Thunderstorm Wind, Smith
- When
- August 11, 3:05 PM CST
- Where
- Smith County, 3 mi N of Tyler
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- STORM CHASER
- Coordinates
- 32.400, -95.300
Occurred on Hwy 69.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 2:00 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 300 PM CDT WED AUG 11 2004 .DISCUSSION... COMPLICATED FORECAST IN THE SHORT TERM...AS INFLUENCE OF CONVECTION FROM OLD OK OUTFLOW ACROSS SE OK/EXTREME NE TX/SW AR WILL HAVE AN INFLUENCE ON HOW UNSTABLE THIS AREA CAN BECOME IN TIME OF THE LINE OF STORMS WHICH HAVE FIRED THIS AFTERNOON ALONG THE ACTUAL COLD FRONT...WHICH AS OF 19Z...EXTENDED FROM NEAR PBF...TO DEQ...TO PRX... SW TO GVT...TO JWY...TO SJT. AIR MASS HAS STABILIZED QUITE A BIT ACROSS SE OK AND SW AR...HOWEVER...CLEAR POCKET HAS DEVELOPED IN WAKE OF STORMS ACROSS EXTREME NE TX...WITH GOOD MIXING/HEATING ALLOWING CIN TO WEAKEN CONSIDERABLY THE LAST COUPLE OF HOURS. HENCE...FEEL THE THE GREATEST SVR WX THREAT WILL LIE MAINLY ALONG AND SOUTH OF I-30 ACROSS NE TX...PORTIONS OF SW AR MAY BE SPARED ROUND 2 OF SVR CONVECTION AS CLOUD COVER SHOULD LIMIT HEATING THROUGH SUNSET. SPECIAL 18Z RAOB FROM KSHV HAS INDICATED AIR MASS HAS DESTABILIZED QUITE A BIT SINCE 12Z...WITH STRONG ELEVATED CAPPING INVERSION NOTED FROM 18Z LCH RAOB...WHICH APPEARS TO BE INHIBITING DEVELOPMENT FARTHER SOUTH OVER N LA. STRONG SHORTWAVE DIVING SE ACROSS E OK/N TX SHOULD HELP ENHANCE CONVECTION...HAVE ALSO NOTICED SURFACE WINDS BEHIND OLD OUTFLOW SHIFT WINDS TO THE E/NE AHEAD OF THE ACTUAL FRONT...WHICH WOULD HELP TO ENHANCE LOW LEVEL CONVERGENCE AS THE META HAS DEPICTED IN ITS 12Z RUN. CLUSTER OF SVR CONVECTION NOTED B/W OUTFLOW/FRONTAL INTERSECTION ACROSS ELLIS/NAVARRO COUNTIES IN N TX...WHICH MAY BUILD E/SE ALONG THE BOUNDARY/INSTABILITY AXIS INTO LOWER E TX BY LATE AFTERNOON. WILL MENTION SVR W/HEAVY RAIN OVER ALL BUT THE FAR NW ZONES...ASSUMING AIR MASS WILL DESTABILIZE ENOUGH WHERE CONVECTION OCCURRED EARLIER OVER EXTREME NE TX/SW AR. DEEP LAYER SHEAR REMAINS WEAK /20-25 KTS/...THUS EVENING HEATING/MESOSCALE INTERACTIONS WILL BE KEY TO SUSTAINING SVR POSSIBILITY THROUGH EARLY EVENING. PW POOLING AHEAD OF THE FRONT IN EXCESS OF 2/WEAK SHEAR WILL ALLOW FOR GOOD DOWNPOURS TO OCCUR EVEN THROUGH THE OVERNIGHT HOURS...THUS SHOULD PRODUCE BENEFICIAL RAINFALL FOR MOST. STRONG VORT MAX OVER W MANITOBA WILL DIVE SOUTH TONIGHT INTO THE NORTHERN PLAINS...HELPING TO CARVE AN UNUSUALLY DEEP LONGWAVE TROUGH OVER THE E 2/3RDS OF THE COUNTRY...WHILE A STRONG UPPER RIDGE BUILDS OVER THE WEST. EVEN AS THE COLD FRONT DROPS SOUTH THROUGH THE AREA THIS EVENING...THE PRESSURE GRADIENT REMAINS RATHER TIGHT THURSDAY...BEFORE WEAKENING BY EARLY EVENING. MUCH COOLER/DRIER AIR WILL SURGE SOUTH AHEAD OF SURFACE RIDGING BUILDING SOUTH OVER THE SOUTHERN PLAINS...WITH VERY PLEASANT CONDITIONS...PERHAPS NEAR RECORD LOW TEMPS POSSIBLE BY LATE WEEK OVER SOME LOCATIONS. BONNIE HAS BEGUN TO LIFT NE ALONG THE LONGWAVE TROUGH AXIS...AND SHOULD STEER CLEAR OF THE LA COAST AND IMPACT THE WESTERN FLORIDA PANHANDLE COAST SOMETIME THURSDAY AFTERNOON/EVENING. THE SAME HOLDS TRUE FOR CHARLEY...AS HE TAKES A N/NE TURN TOWARDS THE WESTERN/SOUTHERN FLORIDA COAST DURING THE MID/LATE WEEKEND. WHILE MCS ACTIVITY IS POSSIBLE THURSDAY NIGHT/EARLY FRIDAY OVER E NM/W TX...NW FLOW SHOULD STEER SYSTEM SE WELL WEST OF THE AREA. HOWEVER...INSERTED SOME CLOUDS IN THE GRIDS GIVEN POSSIBILITY THAT SOME BLOWOFF COULD AFFECT THE AREA UNDER NW FLOW. LONGWAVE TROUGH WILL PERSIST FROM THE GREAT LAKES TO THE GULF COAST THROUGH LATE MONDAY...BEFORE THE RIDGE OUT WEST BEGINS TO BUILD EAST...ALLOWING TEMPS TO MODERATE TO MORE SEASONAL LEVELS. HOWEVER...REMAINDER OF THE EXTENDED LOOKS DRY FOR NOW. PRELIMS ARE NEXT... 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 66 85 60 85 / 70 10 0 0 MLU 67 83 58 83 / 70 20 0 0 TXK 64 85 60 85 / 50 0 0 0 TYR 65 87 61 87 / 50 0 0 0 LFK 67 87 61 87 / 60 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT WED AUG 11 2004 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-121100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING...AS A COLD FRONT...AND A COUPLE OF OUTFLOW BOUNDARIES MERGE OVER SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND POSSIBLY NORTHWEST LOUISIANA THIS AFTERNOON. GIVEN AMPLE HEATING WHICH HAS TAKEN PLACE OVER THESE AREAS AHEAD OF THE THUNDERSTORMS...ADDITIONAL REDEVELOPMENT WILL LIKELY OCCUR...AS A STRONG UPPER LEVEL DISTURBANCE OVER CENTRAL OKLAHOMA...PUSHES SOUTHEAST INTO SOUTHWEST ARKANSAS AND NORTHEAST TEXAS THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS AND VERY HEAVY RAINFALL THE PRIMARY THREATS. THESE STORMS WILL THEN SHIFT SOUTHEAST ACROSS LOWER EAST TEXAS...MUCH OF NORTH LOUISIANA... AND EXTREME SOUTHERN ARKANSAS THIS EVENING...BEFORE EXITING THE REGION THURSDAY MORNING. THE SEVERE WEATHER THREAT WILL DIMINISH ACROSS SOUTH ARKANSAS AND NORTH LOUISIANA THIS EVENING WITH THE LOSS OF DAYTIME HEATING AND POSSIBLY STABILIZING RAIN COOLED AIR...BUT GIVEN THE INCREASING MOISTURE CONTENT OF THE ATMOSPHERE AHEAD OF THIS SYSTEM...LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS MAINLY SOUTHWEST ARKANSAS...MUCH OF NORTHEAST TEXAS...AND NORTHERN LOUISIANA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 1026 AM CDT WED AUG 11 2004 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-111730- BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS- RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD- 1026 AM CDT WED AUG 11 2004 ...STRONG OUTFLOW BOUNDARY PRODUCING HIGH WIND GUSTS... AN OUTFLOW BOUNDARY PRODUCING WIND GUSTS OF 35 TO 50 MPH...WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND FAR NORTHEAST TEXAS THROUGH MIDDAY. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THIS BOUNDARY. AT 10 AM...HUGO OKLAHOMA REPORTED A WIND GUST FROM THIS BOUNDARY OF 52 MPH...WHILE PARIS TEXAS REPORTED A WIND GUST OF 48 MPH. THE STRONGEST WIND GUSTS MAY PRODUCE MINOR DAMAGE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 2 S LOCKESBURG 33.94N 94.17W
08/11/2004 0.75 INCH SEVIER AR CO-OP OBSERVER
STRONG WIND GUSTS ALSO REPORTED
&&
17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND GST 4 W TOLLETTE 33.82N 93.97W
08/11/2004 60 MPH HOWARD AR EMERGENCY MNGR
1220 PM HAIL 4 W TOLLETTE 33.82N 93.97W
08/11/2004 1.75 INCH HOWARD AR EMERGENCY MNGR
1225 PM TSTM WND GST 4 S TOLLETTE 33.76N 93.90W
08/11/2004 60 MPH HOWARD AR EMERGENCY MNGR
IN THE TOWN OF SARATOGA.
1255 PM TSTM WND GST 5 S HOPE 33.60N 93.59W
08/11/2004 60 MPH HEMPSTEAD AR LAW ENFORCEMENT
&&
17PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT WED AUG 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG 1 W ASHDOWN 33.67N 94.14W
08/11/2004 LITTLE RIVER AR LAW ENFORCEMENT
ONE TREE BLOWN DOWN ALONG HWY 32.
&&
17The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Occurred on Hwy 69.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413153.